Blisters on the hands and fingers of a woman with discolored urine
Figure 1. Several vesicles and bullae were found on bilateral hands and fingers.
Ms. H, aged 74 years, presented with blisters on her hands that had developed one week earlier. She initially went to the emergency department, where a blood culture, complete blood count (CBC), comprehensive metabolic profile (CMP), and culture of the blister fluid were performed. All were within normal limits except for a mildly elevated hematocrit. Ms. H was discharged with a prescription for cephalexin (Keflex), wound-care instructions, and orders to follow up with her primary-care provider.
Ms. H's medical history was significant for dyslipidemia, osteoarthritis, and rheumatoid arthritis (RA) of 20 years' duration. Her RA was being treated with methotrexate (Rheumatrex, Trexall), which had been temporarily discontinued several months earlier because of elevated liver enzymes and subsequently restarted when levels returned to normal. Ms. H described several unexplained episodes of "discolored urine." Other medications included etanercept (Enbrel), raloxifene (Evista), atorvastatin (Lipitor), and aspirin. Ms. H is a nonsmoker, and drinks about one alcoholic drink per week.
Physical exam revealed several tense vesicles and bullae on erythematous hyperpigmented skin located on her bilateral dorsal hands and fingers (Figure 1). A single, small, and tense vesicle was noted on her right great toe. The patient also had facial hyperpigmentation and mild hypertrichosis overlying the temples and cheeks.
The initial differential diagnosis included bullous pemphigoid, epidermolysis bullosa acquisita, porphyria cutanea tarda (PCT), and linear immunoglobulin A dermatosis.
1. Laboratory data and diagnosis
A pair of 2-mm punch biopsies was performed on one of Ms. H's hand blisters; one biopsy for a hematoxylin and eosin stain and one for direct immunofluorescence (DIF).
Histology showed the base of a subepidermal blister and revealed extensive solar elastosis as well as well-formed prominent dermal papillae. DIF was notable for staining of complement (C3) in the papillary dermal blood vessels. These findings were suggestive, but not conclusive, of a diagnosis of PCT, or pseudoporphyria.1
Further workup confirmed the diagnosis of PCT and ruled out a drug-induced pseudoporphyria: CBC was remarkable for RBC 5.27 m/dL, hemoglobin 17.3 g/dL, and hematocrit 48.9%; CMP showed elevated hepatic enzymes (aspartate aminotransferase 106 IU/L and alanine transaminase 124 IU/L); ferritin level was very high at 463 ng/mL; hepatitis B and C antibody, HIV, and DNA mutation analysis for hereditary hemochromatosis were negative.